Colorado, 2019

Tornadoes and Hail in Colorado, August 11, 2019

August 11, 2019 · NWS GLD · 17 events in 2 counties and zones

A significant severe weather event occurred across the Tri-State Region on the evening of August 11th, 2019. Widespread damaging winds, heavy rainfall, and flash flooding was reported to NWS Goodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A significant severe weather event occurred across the Tri-State Region on the evening of August 11th, 2019. Widespread damaging winds, heavy rainfall, and flash flooding was reported to NWS Goodland. In addition, a few tornadoes occurred along with some large hail. The event began with a couple supercell thunderstorms over Yuma County Colorado and Cheyenne County Kansas. These are the primary storms that produced the large hail and tornadoes. The event evolved with several lines of storms forming, including a large line of storms that moved across Cheyenne, Rawlins, Decatur, Norton, Sherman, Thomas, Sheridan, and Graham counties in northwest Kansas. A second line of storms produced wind damage in Cheyenne County Colorado. These storms later produced heavy rain across Wallace, Logan, and Gove counties in Northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:32 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 1:32 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019

An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.

Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019

Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.

Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.

By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 11 2019

Expecting VFR at both KGLD and KMCK through about mid afternoon,
then increasing chances of thunderstorms after 23z through about
06z tonight. Thunderstorm complex expected to develop in northeast
Colorado and sweep eastward across the area tonight.
Thunderstorms may produce strong and damaging wind gusts,
especially at KMCK between about 03z and 06z, although strong
winds cannot be ruled out at KGLD either, slightly earlier in the
evening. Overnight, patchy fog may develop towards early Monday
morning with reductions in ceilings and visibilities at both
terminals possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029.

CO...Flash Flood Watch through late tonight for COZ090-091.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...024
Hazardous weather outlook, Aug 11, 1:08 PM MST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
208 PM MDT Sun Aug 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch is in effect until sunrise Monday morning for
areas along and north of Interstate 70.

Severe thunderstorms capable of producing wind gusts up to 80 mph and
hail up to golf ball size will be possible late this afternoon and
evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT.
In addition, a few thunderstorms may develop ahead of the main
complex between mid afternoon and early evening. These storms may
produce a tornado or two.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe thunderstorms across the entire
area Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 11, 9:02 AM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HEAVY RAIN       LENORA                  39.61N 100.00W
08/11/2019  M1.10 INCH       NORTON             KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK COMMENT 1.10
            INCHES OF STORM TOTAL PRECIPITATION FROM
            OVERNIGHT STORMS IN LENORA.

&&

JRP
Local storm report, Aug 11, 10:24 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1124 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HEAVY RAIN       5 S CAMPUS              39.05N 100.74W
08/11/2019  M3.50 INCH       GOVE               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 3.5 INCHES OF
            STORM TOTAL PRECIPITATION FROM OVERNIGHT
            STORMS 5 MILES S OF CAMPUS.

&&

JRP
Local storm report, Aug 11, 10:25 AM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HEAVY RAIN       2 E CAMPUS              39.12N 100.70W
08/11/2019  M2.90 INCH       GOVE               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 2.9 INCHES OF
            STORM TOTAL PRECIPITATION FROM OVERNIGHT
            STORMS 2 MILES E OF CAMPUS.

&&

JRP

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 3 tornado. Local standard time, as filed.

Hail, Yuma

When
August 11, 2:45 PM MST
Where
Yuma County, 6.57 mi NNE of Yuma
Measured
0.75 in hail
Reported by
Public
Coordinates
40.210, -102.680

Tornado, Yuma

When
August 11, 3:04 PM MST
Where
Yuma County, 6.78 mi S of Clarkville
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.282, -102.624

A brief tornado was observed roughly 7 miles south of Clarkville.

Hail, Yuma

When
August 11, 3:10 PM MST
Where
Yuma County, 11.58 mi E of Clarkville
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -102.400

Tornado, Yuma

When
August 11, 3:20 PM MST
Where
Yuma County, 6.23 mi NW of Yuma
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.191, -102.793

A member of the public reported a brief tornado was observed about 6 miles NW of Yuma. They sent a picture confirming their observation to NWS Goodland.

Hail, Yuma

When
August 11, 3:40 PM MST
Where
Yuma County, 8.98 mi N of Yuma
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.250, -102.720

Hail, Yuma

When
August 11, 3:40 PM MST
Where
Yuma County, 9.6 mi SSW of Clarkville
Measured
2.75 in hail
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
40.263, -102.719

Significant damage was reported to a car windshield. Hail stones ranged from golf ball to baseball in size.

Hail, Yuma

When
August 11, 3:57 PM MST
Where
Yuma County, 6.98 mi ESE of Clarkville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -102.490

Tornado, Yuma

When
August 11, 3:59 PM MST to 4:01 PM MST
Where
Yuma County, 10.28 mi N of Robb to 10.54 mi NNE of Robb
Rating
EF1
Path length
1.58 mi
Path width
100 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
40.248, -102.362

A brief tornado occurred northwest of Wray, CO, or west-southwest of Wauneta, CO. This tornado uprooted trees and snapped several large branches at a residence. The tornado was captured by photograph and forwarded to NWS Goodland by the Yuma County Emergency Manager.

Thunderstorm Wind, Yuma

When
August 11, 4:30 PM MST
Where
Yuma County, 5.21 mi N of Wray Muni Arpt
Measured
78 kt (90 mph) measured gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.174, -102.246

NWS Storm Survey confirmed straight line wind damage north of Wray, CO. At this location, damage consisted of a few trees snapped, metal roofing blown off a farm structure, and power poles leaning.

Thunderstorm Wind, Yuma

When
August 11, 4:34 PM MST to 4:37 PM MST
Where
Yuma County, 3.71 mi NNE of Wray Muni Arpt
Measured
65 kt (75 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
40.148, -102.200

NWS Storm Survey confirmed straight line wind swath of damage north of Wray, CO, further south along County Road KK. At this location, damage consisted of few snapped trees and tree limbs, as well as loss of metal roofing material on a farm shed.

Thunderstorm Wind, Yuma

When
August 11, 4:35 PM MST
Where
Yuma County, 2.81 mi N of Wray Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.140, -102.240

There was also some blowing dust seen on the webcam at Wray as well with this storm at this time.

Thunderstorm Wind, Yuma

When
August 11, 4:37 PM MST to 4:42 PM MST
Where
Yuma County, 6.12 mi NNE of Wray Muni Arpt
Measured
87 kt (100 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
40.183, -102.188

NWS Storm Survey confirmed straight line wind damage swath along County Road KK north of Wray, CO. Damage consisted of trees snapped, numerous tree branches broken, power poles snapped and leaning, and several large metal grain bins destroyed.

Thunderstorm Wind, Yuma

When
August 11, 4:39 PM MST to 4:42 PM MST
Where
Yuma County, 6.43 mi NNE of Wray Muni Arpt
Measured
87 kt (100 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
40.181, -102.171

NWS Storm Survey confirmed straight line wind swath of damage north of Wray, CO along County Road LL. At this location, damage consisted of a power poles and trees snapped, crops flattened, and damage to a large metal grain bin.

Hail, Yuma

When
August 11, 5:15 PM MST
Where
Yuma County, 5.12 mi S of Eckley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.047, -102.492

Hail reportedly ranged from nickel to quarter size. Approximately 60 mph wind gusts were also reported at this time and location.

Thunderstorm Wind, Yuma

When
August 11, 5:15 PM MST
Where
Yuma County, 5.12 mi S of Eckley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.047, -102.492

Approximately 60 mph winds were estimated by a trained spotter about 5 miles south of Eckley. In addition, nickel to quarter size hail was also observed at this location at this time.

Thunderstorm Wind, Yuma

When
August 11, 5:30 PM MST
Where
Yuma County, 4.93 mi ESE of Wray Bowman Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.962, -102.190

Winds were estimated by a trained spotter.

Thunderstorm Wind, Cheyenne

When
August 11, 6:12 PM MST
Where
Cheyenne County, Arapahoe
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
38.850, -102.170

Significant damage and a power outage was originally reported by emergency management in Arapahoe due to thunderstorm wind gusts. Additional damage reports from the public in Arapahoe included the following: a 30 foot by 80 foot Quonset hut was completely destroyed, numerous power lines were downed, multiple houses had their roofs blown off, and a large steel building with a concrete base was destroyed as a result of this thunderstorm wind event.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848307, 867550, 848308, 867551, 848309, 848310, 848311, 848306, 848314, 867594, 848316, 867591, 867593, 848312, 848318, 848319, 848315.